Alert archive / Kansas / Tornado Warnings in 2004

Tornado Warning 26, NWS Goodland, KS

June 26, 2004Cheyenne County, Sherman County, Kansas

NWS Goodland, KS issued this tornado warning at Jun 26, 2004, 5:14 PM CDT for Cheyenne County, Sherman County, Kansas. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2004, 5:14 PM CDT (22:14 UTC)
Expired
Jun 26, 2004, 6:15 PM CDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Cheyenne County, KS, Sherman County, KS

The radar

The Goodland radar (KGLD), 18 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 6:00 PM CDTHAIL 0.7510 N Goodland, KS
Jun 26, 6:10 PM CDTHAIL 0.254 N Goodland, KS
Jun 26, 6:10 PM CDTTORNADO16 N Goodland, KSBRIEF TOUCHDOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 262214
TORGLD
KSC023-181-262315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT SAT JUN 26 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  CHEYENNE COUNTY IN NORTHWEST KANSAS
  SHERMAN COUNTY IN NORTHWEST KANSAS

* UNTIL 515 PM MDT (615 PM CDT)

* AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 17 MILES NORTH
  OF GOODLAND...MOVING SOUTH AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  GOODLAND AROUND 445 PM MDT...
  EDSON AROUND 455 PM MDT...

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.

LAT...LON 3968 10158 3964 10181 3925 10171 3931 10140

$$

KILLINGSWORTH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 26, 3:02 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 26, 3:02 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
202 PM MDT SAT JUN 26 2004

.SHORT TERM...(TONIGHT THROUGH TUESDAY)
SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON PRIMARILY THE RESULT
OF 700 MB VORTICITY MAXIMUM WHICH AT 18Z WAS NEAR YUMA COLORADO. THE
SPIN IS CLEARLY EVIDENT ON VISIBLE SATELLITE IMAGERY. THE FEATURE
PROGGED BY RUC/MESOETA/WRF TO DRIFT EAST/SOUTHEAST ACROSS THE
FORECAST AREA THIS AFTERNOON AND TONIGHT. FURTHER WEST...SIGNIFICANT
CLEARING HAS OCCURRED OVER THE FRONT RANGE AND ADJACENT PLAINS OF
COLORADO...AND DAYTIME HEATING HAS INITIATED CONVECTION.
HOWEVER...RELATIVELY WEAK MID LEVEL WINDS MAY LIMIT SEVERE POTENTIAL
WITH THESE STORMS AS THEY DRIFT SOUTHEASTWARD THIS EVENING.
SO...BEST CHANCES FOR PRECIPITATION WILL BE OVER SOUTHERN AND
EASTERN ZONES...MAINLY THIS EVENING...ASSOCIATED WITH THE 700 MB
VORTICITY MAXIMUM...WHILE CHANCE POPS WILL BE NEEDED IN EASTERN
COLORADO AS WELL FOR THE MOUNTAIN INDUCED CONVECTION. BOTH AREAS
EXPECTED TO DIMINISH/BE SOUTH OF THE AREA AFTER 06Z.

SUNDAY...POTENT SHORTWAVE WILL DROP THROUGH THE NORTHERN PLAINS IN
NORTHWEST FLOW. ETA AGGRESSIVELY BRINGING A BOUNDARY INTO THE
FORECAST AREA DURING THE AFTERNOON ASSOCIATED WITH THIS FEATURE AND
DEVELOPING CONVECTION ALONG IT. RUC/GFS/UKMET SHOW ONLY A WEAK
CONVERGENCE ZONE IN THE SURFACE WIND FIELD...IN NEBRASKA. ALL MODELS
FORECAST UPSLOPE FLOW AND MOIST DEW POINTS IN THE 50S...SO ANY
SURFACE HEATING THAT CAN TAKE PLACE MAY INITIATE SHOWERS AND
THUNDERSTORMS. HOWEVER...ONLY MODEST INSTABILITY AND WEAK SHEAR
FORECAST OVER THE AREA...SO SEVERE THREAT SEEMS MINIMAL. WILL HAVE
CHANCE POPS ACROSS THE NORTH TAPERING TO SLIGHT CHANCE ACROSS THE
SOUTH WITH BOUNDARY APPROACHING SLOWER THAN ETA FORECAST. GFS
SUFFERING FROM CONVECTIVELY INDUCED VORTICITY MAXIMUM OVER
NORTHEASTERN COLORADO SUNDAY NIGHT...BUT STILL SHOULD SEE SOME
STORMS ROLLING OUT OF COLORADO INTO THE WESTERN ZONES WITH DAYTIME
HEATING OVER THE MOUNTAINS.

MONDAY AND TUESDAY...ZONAL TO NORTHWESTERLY FLOW ALOFT WITH EASTERLY
UPSLOPE FLOW AT THE SURFACE WILL FAVOR AFTERNOON THUNDERSTORM
DEVELOPMENT OVER COLORADO...MOVING EAST INTO KANSAS AND NEBRASKA
DURING THE EVENING. DIRECTIONAL SHEAR WILL BE MAXIMIZED...BUT 500 MB
WINDS SPEEDS FORECAST TO BE LESS THAN 30 KTS BOTH DAYS...WHICH
SHOULD LIMIT SEVERE RISK. OF THE TWO...TUESDAY HAS THE BETTER
POTENTIAL BASED ON FORECAST CAPE VALUES FROM THE ETA OF 1000-1500
J/KG...THOUGH ETA HAS NOT DONE WELL AS OF LATE WITH INSTABILITY
FORECASTS. EXPECT GRADUAL TEMPERATURE RISE BASED ON 850 MB
TEMPERATURES BUT DID NOT GET TOO CARRIED AWAY WITH UPSLOPE SURFACE
WINDS ON TAP.

&&

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
THE OVERALL PATTERN CHANGES LITTLE DURING THE EXTENDED PERIOD.
RIDGING GENERALLY IN PLACE OVER THE ROCKIES FROM CANADA TO
MEXICO...WITH NORTHERN STREAM LOW HEIGHT CENTERS ANCHORED OVER THE
GULF OF ALASKA AND NEAR HUDSON BAY. A SOUTHERN STREAM DISTURBANCE
WILL BE NEARLY STATIONARY OFF THE SOUTHERN CALIFORNIA COAST...AND
WILL EJECT ENERGY THROUGH THE RIDGE LATE IN THE WEEK. THE SYSTEM
WILL HAVE SOME UPPER SUPPORT AS WELL FROM A SOUTHERN STREAM JET
STREAK COMING UP FROM BAJA CALIFORNIA. 700 MB HEIGHT FIELDS SHOW THE
SYSTEM WILL CLIMB THE WEST SIDE OF THE ROCKIES RIDGE ON WEDNESDAY
AND EJECT INTO THE CENTRAL/NORTHERN PLAINS ON THURSDAY...REACHING
THE MISSOURI/MISSISSIPPI RIVER VALLEYS ON FRIDAY AND SATURDAY. WILL
THEREFORE KEEP SHOWERS/THUNDERSTORMS IN THE FORECAST THROUGH
THURSDAY. VERIFICATION OF OPERATIONAL GFS MOS FORECASTS RECENTLY
SHOWS A CONSISTENT 5 TO 10 DEGREE WARM BIAS IN HIGH
TEMPERATURES...AND GIVEN THE SIMILARITY IN PATTERNS THINK THE MEX
WILL CONTINUE TO BE WARM...ESPECIALLY FOR THE END OF THE EXTENDED
PERIOD...AND WILL LEAN TOWARDS COOLEST OF THE ENSEMBLE MOS MEMBERS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

JDK
Hazardous weather outlook, Jun 26, 2:23 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
123 PM MDT SAT JUN 26 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
123 PM MDT (223 PM CDT) SAT JUN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THIS AFTERNOON
AND EVENING. ABUNDANT LOW LEVEL MOISTURE ALONG WITH A WEAK UPPER
LEVEL DISTURBANCE OVER NORTHEAST COLORADO WITH WORK TOGETHER TO
PRODUCE SCATTERED SHOWERS. IN ADDITION TEMPERATURES OVER EASTERN
COLORADO HAVE RISEN WITH HEATING OF THE SUN INTO THE LOW TO MIDDLE
70S. SHOWERS AND THUNDERSTORMS ARE RAPIDLY DEVELOPING OVER THE HIGHER
TERRAIN OF COLORADO AND MOVING EASTWARD. SHOWERS AND THUNDERSTORMS
WILL DEVELOP RAPIDLY OVER THE NEXT HOUR OR SO AND THEN MOVE EASTWARD.
A FEW OF THE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE
THROUGH THIS EVENING. THE BEST CHANCE FOR SEVERE STORMS WILL BE
ALONG AND WEST OF A WAUNETA COLORADO TO GOODLAND TO TRIBUNE KANSAS
LINE. THE PRIMARY THREAT WILL BE LARGE HAIL ALONG WITH CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AFTERNOON AND THROUGH THE
OVERNIGHT HOURS SUNDAY NIGHT. SEVERE WEATHER DOES NOT APPEAR LIKELY
WITH THESE STORMS AS THE AIRMASS SHOULD ONLY BE MODERATELY UNSTABLE.
FOR MONDAY THROUGH THURSDAY THERE WILL BE AT LEAST A SLIGHT CHANCE
OF THUNDERSTORMS EACH DAY...AS A SERIES OF WEAK UPPER LEVEL
DISTURBANCES MOVE THROUGH THE REGION. A FEW OF THESE STORMS WILL
HAVE THE POTENTIAL TO BECOME SEVERE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ALONG
AND WEST OF A WAUNETA COLORADO TO GOODLAND TO TRIBUNE KANSAS LINE.

LAMMERS

In the hours before

Local storm report, Jun 26, 4:44 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT SAT JUN 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             10 S SHARON SPRINGS     38.75N 101.75W
06/26/2004  0.75 INCH        WALLACE            KS   TRAINED SPOTTER

0330 PM     HAIL             12 SW SHARON SPRINGS    38.77N 101.91W
06/26/2004  1.00 INCH        WALLACE            KS   AMATEUR RADIO

&&
Local storm report, Jun 26, 4:58 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT SAT JUN 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TORNADO          5 S WHEELER             39.69N 101.71W
06/26/2004                   CHEYENNE           KS   EMERGENCY MNGR

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 4:06 PM CDTSevere Thunderstorm WarningGLDWallace54 min
Jun 26, 4:16 PM CDTTornado WarningGLDCheyenne59 min
Jun 26, 4:51 PM CDTSevere Thunderstorm WarningGLDGreeley54 min
Jun 26, 5:46 PM CDTSevere Thunderstorm WarningGLDGreeley29 min
Jun 26, 6:16 PM CDTSevere Thunderstorm WarningGLDSherman59 min
Jun 26, 6:47 PM CDTFlash Flood WarningGLDGreeley3 hr

Nearby

Tornado Warnings in Kansas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.